Ohio, 2012

Winter Weather in Ohio, February 8, 2012

February 8, 2012 · NWS ILN · 13 events in 13 counties and zones

A weak upper level disturbance brought a half inch to an inch of snow to portions of the Ohio Valley.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A weak upper level disturbance brought a half inch to an inch of snow to portions of the Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Feb 8, 12:43 AM EST, 3 hours 17 minutes earlier.

Area forecast discussion, Feb 8, 12:43 AM EST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1243 AM EST WED FEB 8 2012

.SYNOPSIS...
SNOW WILL DEVELOP TONIGHT AND WILL LAST THROUGH WEDNESDAY MORNING
AS A WAVE OF LOW PRESSURE MOVES THROUGH KENTUCKY. HIGH PRESSURE
WILL PROVIDE DRY CONDITIONS WEDNESDAY NIGHT AND THURSDAY. MORE
SNOW MAY ACCOMPANY AN ARCTIC COLD FRONT ON FRIDAY...WITH COLDER
AIR TO FOLLOW FOR THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
MID TO HIGH CLOUDS CONTINUE TO WORK EWD OVER TOP OF THE TRAPPED ST DECK.
S/W OVER THE MID MS VALLEY THIS EVENING WILL MOVE EWD TO CNTL KY
BY 12Z. STILL EXPECTING SNOW WILL MOVE IN AHEAD OF THE WAVE AFT 06Z.
BEST SNOWS WILL AFFECT THE SRN COUNTIES...BUT NRN COUNTIES WILL
SEE SOME LIGHT ACCUMULATION ALSO. STILL LOOKS LIKE AROUND AN INCH
IN THE S...HALF AN INCH N. SO UPPED POPS TO CATEGORICAL IN THE S
AND LIKELY IN THE N.

UPPED LOWS IN THE N WITH THE OVERCAST CLOUDS FOR THE REST OF THE NIGHT.

WILL REISSUE SPS TO HIGHLIGHT THE EFFECTS ON THE MORNING COMMUTE.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH THURSDAY NIGHT/...
SNOW WILL CONTINUE WEDNESDAY MORNING UNTIL THE WAVE OF LOW
PRESSURE MOVES EAST. THE MAIN AREA OF CONCERN WILL BE CLOSE TO
THE PATH OF THE WEAK SYSTEM...FROM SOUTH OF THE OHIO RIVER UP TO
ABOUT I-71. AROUND AN INCH OF SNOW CAN BE EXPECTED IN SOUTHERN
LOCATIONS...WITH LESSER AMOUNTS FARTHER NORTH. TEMPERATURES SHOULD
RISE ABOVE FREEZING IN THE AFTERNOON WHICH WOULD ALLEVIATE ANY
TRAVEL PROBLEMS.

A LARGE AREA OF HIGH PRESSURE FOLLOWING THE SYSTEM WILL BRING DRY
CONDITIONS BY WEDNESDAY NIGHT. THE DRY WEATHER WILL PERSIST
THROUGH THURSDAY NIGHT AS THE HIGH MAKES ITS WAY ACROSS THE
SOUTHERN CONUS. AFTER A LOW IN THE 20S WEDNESDAY NIGHT...SUNSHINE
ASSOCIATED WITH THE HIGH WILL ALLOW TEMPERATURES TO RISE TO AROUND
40 ON THURSDAY.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
A COLD FRONT WILL CROSS THE OHIO VALLEY ON FRIDAY WITH A
SIGNIFICANTLY COOLER AIRMASS PULLED INTO THE REGION BEHIND IT ON THE
WEEKEND. RAIN SHOWERS WILL BE HIT-AND-MISS AHEAD OF THE FRONT AS
THERE IS NOT AN OVERLY MOIST ATMOSPHERE TO WORK WITH. AS THE FRONT
CROSSES...THERE WILL BE ENOUGH OF A TEMPERATURE DIFFERENCE THAT THE
SNOW CHANCES ON THE BACK SIDE WILL BE HIGHER EVEN IF SNOWFALL
AMOUNTS ARE MINIMAL. THE NORTHERLY WINDS BEHIND IT AS STRONG HIGH
PRESSURE BUILDS OVER THE MIDWEST WILL BRING LAKE EFFECT SNOW SHOWERS
TO THE AREA ON SATURDAY.

TEMPERATURES BEHIND THE FRONTAL PASSAGE ON FRIDAY WILL SEE LOWS IN
THE TEENS SAT...SUN AND EVEN MON MORNING...AND MOST OF THE REGION
HARD PRESSED TO GET OUT OF THE MID 20S ON SATURDAY. READINGS WILL
MODERATE A BIT EACH DAY AFTERWARDS AND HIGHS SUNDAY WILL CLIMB
TOWARDS THE FREEZING MARK UNDER SUNNY SKIES. BY MONDAY...THE CENTER
OF THE HIGH PRESSURE SYSTEM WILL HAVE SLID SOUTH OF THE OHIO VALLEY.
RETURN FLOW WILL PUSH HIGHS TOWARDS MORE NORMAL VALUES AND PM LOWS
OUT OF THE TEENS.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
COMPACT SYSTEM WILL MOVE ACROSS THE TERMINALS DURING THE FIRST
HALF OF THE TAF PERIOD. THIS WILL BRING A PERIOD OF SNOW WITH IFR
CONDITIONS. ONCE THIS MOVES OUT EXPECT AN MVFR CLOUD DECK TO
LINGER. THE CEILINGS WILL LIFT TO VFR BY 00Z WITH CLOUDS STARTING
TO SCATTER LATE IN THE PERIOD.

OUTLOOK...MVFR CEILINGS AND VISIBILITIES POSSIBLE FRIDAY NIGHT
INTO SATURDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...CONIGLIO
NEAR TERM...SITES
SHORT TERM...CONIGLIO
LONG TERM...FRANKS
AVIATION...
Hazardous weather outlook, Feb 7, 4:22 PM EST, 11 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
422 PM EST TUE FEB 7 2012

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-082130-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
422 PM EST TUE FEB 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SNOW IS FORECAST TO DEVELOP LATE TONIGHT AHEAD OF A WAVE OF LOW
PRESSURE. LIGHT SNOW ACCUMULATIONS ARE EXPECTED...ESPECIALLY ALONG
AND SOUTH OF I-71. THIS LIGHT SNOW WILL BE ENOUGH TO CAUSE SLICK
SPOTS TO DEVELOP ON AREA ROADS DURING THE WEDNESDAY MORNING
COMMUTE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

LIGHT SNOW WILL CONTINUE THROUGH WEDNESDAY MORNING BEFORE
ENDING WEDNESDAY AFTERNOON. SLICK SPOTS ARE LIKELY TO DEVELOP ON
AREA ROADS. CONDITIONS WILL IMPROVE WEDNESDAY AFTERNOON AS
TEMPERATURES RISE ABOVE FREEZING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Feb 7, 10:01 PM EST, 5 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1001 PM EST TUE FEB 7 2012

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-080915-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-
DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-
MADISON-FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-
PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-
CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
INCLUDING THE CITIES OF...RICHMOND...CONNERSVILLE...LIBERTY...
BROOKVILLE...VERSAILLES...LAWRENCEBURG...RISING SUN...VEVAY...
CARROLLTON...WARSAW...BURLINGTON...INDEPENDENCE...ALEXANDRIA...
OWENTON...WILLIAMSTOWN...FALMOUTH...BROOKSVILLE...MOUNT OLIVET...
MAYSVILLE...VANCEBURG...KENTON...CELINA...WAPAKONETA...
GREENVILLE...SIDNEY...BELLEFONTAINE...MARYSVILLE...DELAWARE...
PIQUA...URBANA...SPRINGFIELD...LONDON...COLUMBUS...NEWARK...
EATON...DAYTON...XENIA...WASHINGTON COURT HOUSE...CIRCLEVILLE...
LANCASTER...HAMILTON...LEBANON...WILMINGTON...CHILLICOTHE...
LOGAN...CINCINNATI...MILFORD...GEORGETOWN...HILLSBORO...
WEST UNION...PIKETON...PORTSMOUTH
1001 PM EST TUE FEB 7 2012

...SNOW TO AFFECT WEDNESDAY MORNING COMMUTE...

SNOW IS FORECAST TO DEVELOP LATE TONIGHT AHEAD OF A WAVE OF LOW
PRESSURE. THE SNOW WILL CONTINUE THROUGH WEDNESDAY MORNING BEFORE
ENDING. THE PATH OF THE SYSTEM THROUGH KENTUCKY WILL ALLOW THE
BETTER SNOWFALL ACCUMULATIONS TO FALL SOUTH OF THE I-70
CORRIDOR...WHERE AROUND AN INCH OF SNOW WILL ACCUMULATE BY
WEDNESDAY AFTERNOON. LOCATIONS TO THE NORTH...SHOULD SEE UNDER AN
INCH OF ACCUMULATION.

THOUGH SNOW ACCUMULATIONS ARE EXPECTED TO BE LIGHT...SLICK SPOTS
ARE LIKELY TO DEVELOP...RESULTING IN HAZARDOUS DRIVING CONDITIONS
DURING THE WEDNESDAY MORNING COMMUTE. MOTORISTS ARE ADVISED TO
ALLOW EXTRA TIME TO REACH THEIR DESTINATIONS. CONDITIONS WILL
IMPROVE WEDNESDAY AFTERNOON AS THE SNOW ENDS AND TEMPERATURES RISE
ABOVE FREEZING.

SITES
Special weather statement, Feb 8, 4:00 AM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
400 AM EST WED FEB 8 2012

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-081400-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-
DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-
MADISON-FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-
PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-
CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
INCLUDING THE CITIES OF...RICHMOND...CONNERSVILLE...LIBERTY...
BROOKVILLE...VERSAILLES...LAWRENCEBURG...RISING SUN...VEVAY...
CARROLLTON...WARSAW...BURLINGTON...INDEPENDENCE...ALEXANDRIA...
OWENTON...WILLIAMSTOWN...FALMOUTH...BROOKSVILLE...MOUNT OLIVET...
MAYSVILLE...VANCEBURG...KENTON...CELINA...WAPAKONETA...
GREENVILLE...SIDNEY...BELLEFONTAINE...MARYSVILLE...DELAWARE...
PIQUA...URBANA...SPRINGFIELD...LONDON...COLUMBUS...NEWARK...
EATON...DAYTON...XENIA...WASHINGTON COURT HOUSE...CIRCLEVILLE...
LANCASTER...HAMILTON...LEBANON...WILMINGTON...CHILLICOTHE...
LOGAN...CINCINNATI...MILFORD...GEORGETOWN...HILLSBORO...
WEST UNION...PIKETON...PORTSMOUTH
400 AM EST WED FEB 8 2012

...LIGHT SNOW EXPECTED DURING THE MORNING COMMUTE...

LIGHT SNOW WILL MOVE ACROSS THE AREA THIS MORNING. THE PATH OF THE
SYSTEM WILL ALLOW THE BETTER SNOWFALL ACCUMULATIONS TO FALL ALONG
AND SOUTHEAST OF THE I-71 CORRIDOR...WHERE AROUND A HALF INCH TO
AS MUCH AS AN INCH OF SNOW WILL BE POSSIBLE BY THIS AFTERNOON.
LOCATIONS TO THE NORTHWEST OF THIS AREA...SHOULD SEE A HALF INCH
OR LESS OF SNOWFALL ACCUMULATION.

THOUGH SNOW ACCUMULATIONS ARE EXPECTED TO BE LIGHT...SLICK SPOTS
MAY DEVELOP...RESULTING IN HAZARDOUS DRIVING CONDITIONS DURING
THE MORNING COMMUTE. MOTORISTS ARE ADVISED TO ALLOW EXTRA TIME TO
REACH THEIR DESTINATIONS. CONDITIONS WILL IMPROVE THIS AFTERNOON
AS THE SNOW ENDS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 winter weather. Local standard time, as filed.

Winter Weather, Brown

When
February 8, 4:00 AM EST to 2:00 PM EST
Where
Brown forecast zone
Reported by
Department of Highways
Coordinates
38.934, -83.867 (the zone’s center; the record gives no point)

A half inch of snow was measured in Georgetown.

Winter Weather, Clermont

When
February 8, 4:00 AM EST to 2:00 PM EST
Where
Clermont forecast zone
Reported by
Trained Spotter
Coordinates
39.047, -84.152 (the zone’s center; the record gives no point)

An inch of snow was measured three miles east of Batavia.

Winter Weather, Clinton

When
February 8, 4:00 AM EST to 2:00 PM EST
Where
Clinton forecast zone
Reported by
Official NWS Observations
Coordinates
39.415, -83.808 (the zone’s center; the record gives no point)

Eight tenths of an inch of snow was measured at the NWS office. Seven tenths was measured north of town by the cooperative observer and a NWS employee.

Winter Weather, Fairfield

When
February 8, 4:00 AM EST to 2:00 PM EST
Where
Fairfield forecast zone
Reported by
Department of Highways
Coordinates
39.752, -82.631 (the zone’s center; the record gives no point)

An inch of snow was measured just south of Lancaster.

Winter Weather, Fayette

When
February 8, 4:00 AM EST to 2:00 PM EST
Where
Fayette forecast zone
Reported by
Department of Highways
Coordinates
39.560, -83.456 (the zone’s center; the record gives no point)

A half inch of snow was measured by the highway department and the cooperative observer in Washington Court House.

Winter Weather, Franklin

When
February 8, 4:00 AM EST to 2:00 PM EST
Where
Franklin forecast zone
Reported by
ASOS
Coordinates
39.970, -83.009 (the zone’s center; the record gives no point)

Seven tenths of an inch of snow was measured at the Port Columbus Airport.

Winter Weather, Hamilton

When
February 8, 4:00 AM EST to 2:00 PM EST
Where
Hamilton forecast zone
Reported by
Broadcast Media
Coordinates
39.196, -84.543 (the zone’s center; the record gives no point)

A half inch of snow was measured two miles northwest of Blue Ash and by a spotter five miles northwest of Cincinnati.

Winter Weather, Highland

When
February 8, 4:00 AM EST to 2:00 PM EST
Where
Highland forecast zone
Reported by
Department of Highways
Coordinates
39.185, -83.601 (the zone’s center; the record gives no point)

A half inch of snow was measured by the highway department and the cooperative observer in Hillsboro.

Winter Weather, Mercer

When
February 8, 4:00 AM EST to 2:00 PM EST
Where
Mercer forecast zone
Reported by
Department of Highways
Coordinates
40.540, -84.629 (the zone’s center; the record gives no point)

A half inch of snow was measured by the highway department three miles west of Celina.

Winter Weather, Pickaway

When
February 8, 4:00 AM EST to 2:00 PM EST
Where
Pickaway forecast zone
Reported by
Department of Highways
Coordinates
39.642, -83.024 (the zone’s center; the record gives no point)

An inch and a half of snow was measured by the highway department near Circleville.

Winter Weather, Pike

When
February 8, 4:00 AM EST to 2:00 PM EST
Where
Pike forecast zone
Reported by
COOP Observer
Coordinates
39.077, -83.067 (the zone’s center; the record gives no point)

An inch of snow was measured in Waverly. The highway department measured a half inch five miles southwest of Piketon.

Winter Weather, Ross

When
February 8, 4:00 AM EST to 2:00 PM EST
Where
Ross forecast zone
Reported by
Department of Highways
Coordinates
39.338, -83.057 (the zone’s center; the record gives no point)

The highway department measured a half inch of snow three miles northwest of Chillicothe.

Winter Weather, Scioto

When
February 8, 4:00 AM EST to 2:00 PM EST
Where
Scioto forecast zone
Reported by
Trained Spotter
Coordinates
38.804, -82.993 (the zone’s center; the record gives no point)

A half inch of snow was measured in Rosemount.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2012Every state in 2012This day in weather historyWarnings in Ohio, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 367224, 367228, 367230, 367231, 367233, 367234, 367235, 367236, 367237, 367239, 367240, 367241, 367242.